Thunderstorm Wind, Sedgwick
- When
- June 5, 12:58 PM CST
- Where
- Sedgwick County, 0.88 mi NW of (Ict)wichita Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.660, -97.440
Diurnally driven thunderstorms developed during the afternoon and early evening of June 5th, 2023 across south central Kansas. The pulse severe thunderstorms were slow moving and produced sporadic reports of quarter sized hail and wind gusts of 58 to 67 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Diurnally driven thunderstorms developed during the afternoon and early evening of June 5th, 2023 across south central Kansas. The pulse severe thunderstorms were slow moving and produced sporadic reports of quarter sized hail and wind gusts of 58 to 67 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 5, 11:53 AM CST, 1 hour 5 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1253 PM CDT Mon Jun 5 2023 .SHORT TERM...(Today through Tuesday) Issued at 339 AM CDT Mon Jun 5 2023 A mid to upper level ridge will continue to persist over the Plains, causing a high pressure to stay over the Northern Plains over the next couple of days. Central and eastern Kansas looks to remain in the same summer time pattern as we have been seeing the past few days. Today scattered and isolated shower and storm chances look to be better across central and eastern Kansas. After looking at a couple of models, they show a weak low pressure system moving southwest into southern Kansas, which could help the forcing for hit or miss storm development. There is also weak mid level lapse rates and shear so severe weather for today looks to be low. But a strong storm cannot be ruled out with small hail and gusty winds. The main threat will be heavy rainfall due to slow moving storms and precipitable water values around 1-1.5. Tuesday shower and storm chances look to be not as high as today due to the weak low pressure system moving south into Oklahoma but after looking at a sounding we still have an uncapped atmosphere across central and eastern Kansas. There will be weak instability, so chances of severe weather looks low, but a strong storm cannot be ruled out. The main threat will be heavy rain and lightning, if you have outdoor plans be aware of lightning in the vicinity. Temperatures look to stay near normal with highs in the mid to upper 80s and overnight lows in the upper 50s to lower 60s. .LONG TERM...(Tuesday night through next Tuesday) Issued at 339 AM CDT Mon Jun 5 2023 Tuesday night--Wednesday...Lingering subtle mid-upper level energy exiting to the south may support isolated hit-or-miss showers/storms through Tuesday evening, especially over central and southern portions of KS. For Wednesday, we lose the weak upper support, although continued seasonable precipitable waters in concert with a weak to uncapped airmass may support additional isolated hit-or-miss showers/storms Wednesday midday through early evening, especially east of I-135. As has been the case, the primary hazards with the strongest activity will be small hail, gusty winds, and locally heavy. Thursday--Friday night...A weak cool frontal zone approaching from the northeast in concert with weak upper energy approaching from the southwest should support an uptick in hit-or-miss shower/storm chances and coverage across the region by midday Thursday. As has been the case the past several days, continued weak shear combined with poor lapse rates and seasonably high precipitable waters will support low severe weather chances, although pockets of heavy rain and localized flooding are possible. Saturday--Monday...Continued off-and-on shower/storm chances look to persist through the weekend across the region, as weak upper energy approaching from the west/southwest interacts with the slow-moving cool frontal zone. Upper ridging building in from the west as supported by the deterministic and ensemble consensus should support a drying trend by Sunday night--Monday. Tuesday...Deterministic consensus is in surprisingly good agreement supporting increasing severe weather potential, as mid-upper flow increases amidst increasing buoyancy and steepening lapse rates, ahead of an approaching frontal zone. This is still a ways out, so uncertainty remains high...stay tuned. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1253 PM CDT Mon Jun 5 2023 VFR conditions should hold across all sites throughout the day on Monday. Expecting scattered shower/storm development as the afternoon progresses, but with low PoPs and high uncertainty regarding where these will occur, no mention is in the TAFs and will amend as necessary. Look for these storms to die after sunset and for light and variable winds to prevail through the overnight hours. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 86 63 86 64 / 20 20 20 0 Hutchinson 86 61 86 62 / 20 20 10 0 Newton 86 62 86 63 / 20 20 20 0 ElDorado 86 63 85 63 / 20 20 20 0 Winfield-KWLD 86 62 87 63 / 20 20 20 0 Russell 85 58 87 60 / 20 20 10 0 Great Bend 83 58 85 60 / 20 20 10 0 Salina 88 61 88 62 / 20 20 10 0 McPherson 86 60 86 61 / 20 20 10 0 Coffeyville 88 61 88 63 / 20 20 20 0 Chanute 88 62 89 64 / 20 20 20 0 Iola 87 62 88 64 / 20 20 20 0 Parsons-KPPF 88 62 88 64 / 20 20 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...LH LONG TERM...ADK AVIATION...JK
Hazardous Weather Outlook National Weather Service Wichita KS 430 AM CDT Mon Jun 5 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-060930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 430 AM CDT Mon Jun 5 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Isolated to scattered storms are possible today through sundown across much of central, south central, and eastern Kansas. A few storms could be strong with pea size hail and gusty winds up to 40 mph. The main threat will be heavy rainfall due to slow moving storms. Severe storms are not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additionally, there are chances for hit or miss thunderstorms across portions of south central and southeast Kansas Tuesday afternoon. Most of the storm activity will be east of I-135 across the Flint Hills. The main risk for storms on Tuesday will be locally heavy rainfall but cannot rule out small hail and gusty winds up to 40 mph. Severe storms are not anticipated. Chances for thunderstorms may increase Thursday afternoon and into the weekend across much of the area. While a strong storm is possible, the risk for organized severe weather appears low. The main hazard will continue to be locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
132 PM CDT Mon Jun 5 2023
KSZ069-083-051900-
Butler KS-Sedgwick KS-
132 PM CDT Mon Jun 5 2023
...A strong thunderstorm will impact portions of southeastern
Sedgwick and west central Butler Counties through 200 PM CDT...
At 131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mcconnell Air Force Base, or near Rose Hill. This storm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Derby, Andover, Haysville, Mulvane, Rose Hill, Eastborough,
East Wichita, Mcconnell Air Force Base, South Wichita and Oaklawn.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 4.
Interstate 35 between Mile Markers 34 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3762 9743 3775 9711 3757 9708 3747 9730
3748 9734
TIME...MOT...LOC 1831Z 213DEG 2KT 3762 9720
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BUTLERSpecial Weather Statement
National Weather Service Wichita KS
147 PM CDT Mon Jun 5 2023
KSZ083-051915-
Sedgwick KS-
147 PM CDT Mon Jun 5 2023
...A strong thunderstorm will impact portions of south central
Sedgwick County through 215 PM CDT...
At 146 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eisenhower National Airport, or near Haysville. This storm was nearly
stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Haysville, Goddard, Clearwater and Eisenhower National
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3748 9756 3766 9758 3767 9741 3748 9734
TIME...MOT...LOC 1846Z 215DEG 2KT 3759 9744
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BUTLERSpecial Weather Statement
National Weather Service Wichita KS
155 PM CDT Mon Jun 5 2023
KSZ083-051945-
Sedgwick KS-
155 PM CDT Mon Jun 5 2023
...A strong thunderstorm will impact portions of Sedgwick County
through 245 PM CDT...
At 154 PM CDT, Doppler radar was tracking several strong
thunderstorms are over portions of Sedgwick County. These storms are
moving very slow and are nearly stationary.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
Aire, Mulvane, Goddard, Rose Hill, Maize, Sedgwick, Colwich, Garden
Plain, Mount Hope, Downtown Wichita, Kechi, Andale, Eastborough and
Bentley.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 22.
Interstate 35 between Mile Markers 34 and 54.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3748 9736 3767 9741 3765 9770 3791 9770
3791 9715 3748 9715
TIME...MOT...LOC 1854Z 213DEG 2KT 3771 9729
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BUTLERThe Wichita radar (KICT), 1 km away, was scanning. The volume nearest the first event began at 18:56 UTC.
5 thunderstorm wind, 3 hail, 1 flood. Local standard time, as filed.
Power lines were reported blown down.
Vehicles were stuck in the street due to flooding near Murdock and Washington Streets.
A trained spotter reported the gust.
Pea sized hail was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109007, 1109008, 1109009, 1109010, 1109011, 1109014, 1109015, 1109016, 1109017.